I hesitated to comment as I thought you might want to only discuss the digestive side effects of statins and adding fiber supplements. But this part of your post seems to open the door to the whole issue of whether to take statins or not.
I quit taking statins about seven years ago after taking atorvastatin (Lipitor) 40 mg/day for about 10 years. I didn’t suffer any obvious side effects but reasoned that taking a drug to treat a cholesterol number didn’t make any sense to me.
Of course, my endocrinologist then and now as well as the cardiologist I’ve seen more recently, don’t agree with me, at all. With all the reading of the medical literature that I’ve done on this topic, I remain unconvinced that high cholesterol causes adverse cardiac events like heart attacks and strokes.
I had read many times that researchers and academics think that there is some, yet to be identified, positive effect, an “x-factor” so to speak that makes taking statins a good idea. I’ve read the word, “pleiotropic,” associated with statin use. It simply means that a statin produces more than one effect and implies that this extra effect is a positive therapeutic one.
The doctors emphasize the cholesterol lowering effect of statins since that allows them to stand on firm scientific ground. Statins do lower cholesterol. But this extra effect does interest me. In one interview of a UK general practitioner who has done extensive reading of the medical literature on this topic, he said he believes that statins may end up producing nitric oxide in the blood.
Nitric oxide is a known vaso-dilator and exerts a positive effect on the heart. It helps blood vessels relax and also can lower blood pressure. This UK doctor is a statin skeptic but thinks that statins are appropriate in secondary prevention. In other words, in case where a heart attack, stroke, or arrhythmia has already occurred. Some doctors view diabetes as an equivalent event and places diabetics in the secondary prevention class of patients.
Since I am a T1D and, more importantly, received a high score on a coronary artery calcium (CAC) scan, my cardiologist feels strongly that I should be taking a statin. I felt strong disagreement a year ago but now I’m wondering that maybe this pleiotropic benefit should persuade me to reconsider.
What holds me back is the incidence of bad side-effects, not just the muscle ache ones. Statin use is associated with cognitive impairment in the elderly. What really worries me are deleterious side effects that may build up over time and later declared irreversible.
I could write more but don’t want to hijack the main intent of your post. I think you should be able to mitigate this digestive challenge, Laddie. I’ve used probiotics and have good luck with the ones I buy at a pharmacy where they’re stored in a refrigerator. Here’s the one I’m using now.
I also mixed up potato starch with water and drank every night before bed for many years. I thought it benefitted me but have fallen out of the habit recently. Potato starch is a resistant starch that is not digested until it get to the lower gastro-intestinal tract and feeds the good gut bacteria. There are studies going back decades that support this idea. I really should restart this habit.